Pain relief medications may lead to hearing loss in women
Analgesics or pain relief medications may temporarily stop the pain and may also be dangerous as it may also lead to hearing loss in women. These pain relief medications are used in treating wide range of medical issues which make them most commonly used medication in the U.S. Analgesics work by targeting the peripheral and central nervous systems.
Trial conducted by researchers at Brigham and Women’s Hospital state that taking ibuprofen or acetaminophen twice or more weekly can result in higher risk of hearing loss.
If a woman takes these medications more often, then there is a greater risk for impaired hearing. Besides, this association between pain medications and hearing loss was more prevalent in women under 50 years.
During, the study the experts analysed the co-relation between how often women took acetaminophen, ibuprofen and aspirin and the risk of impaired hearing in the Nurses’ Health Study II.
It was found that for 14 years, the researchers followed 62,261 women between the age group of 31 and 48. Of these women, 10,012 reported having impaired hearing.
An expert commented, “If individuals find a need to take these types of medications on regular basis, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives.” The reports said, over half of all Americans suffer from high-frequency loss of hearing by the age of 60.
In addition, two-thirds of women in their 60s have experienced some type of hearing loss, as well as one-third of women in their 50s. The World Health Organization has developed the use of the pain ladder to manage and use pain medications. The ladder was originally developed to treat cancer pain, but now it is applied to most kinds of pain.